Alert archive / Michigan / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Jun 10, 2020, 7:02 PM EDT for Grand Traverse County, Leelanau County, Michigan. It was in force for 90 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2020, 7:02 PM EDT (23:02 UTC)
- Expired
- Jun 10, 2020, 8:32 PM EDT
- In force
- 90 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grand Traverse County, MI, Leelanau County, MI
The radar
The NCL Michigan radar (KAPX), 75 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 7:15 PM EDT | FLASH FLOOD | 2 Wnw Traverse City, MI | REPORT OF KIDS CREEK OVERRUNNING ITS BANKS. CEDAR ST. FLOODED, ROAD CLOSED NEAR MUNSON HOSPITAL, OTHER ROAD CLOSURES, AND WATER RUNNING DOWN MONROE ST. ADDITIONAL DETAILS RELAYED TO US FROM TV 7&4 NEWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -150 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714
WGUS53 KAPX 102302
FFWAPX
MIC055-089-110200-
/O.NEW.KAPX.FF.W.0006.200610T2302Z-200611T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
702 PM EDT Wed Jun 10 2020
The National Weather Service in Gaylord has issued a
* Flash Flood Warning for...
Southeastern Leelanau County in northern Michigan...
Grand Traverse County in northern Michigan...
* Until 1000 PM EDT.
* At 658 PM EDT, emergency management reported thunderstorms
producing heavy rain in the Traverse City area. Up to two inches
of rain have already fallen, and street flooding was developing on
the near west side of Traverse City. An additional inch of
rainfall is possible. Flash flooding is occurring or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Traverse City, Grawn and Greilickville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4464 8563 4471 8580 4489 8563 4481 8552
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JZ1 follow-up statement
983 WGUS73 KAPX 110032 FFSAPX Flash Flood Statement National Weather Service Gaylord MI 832 PM EDT Wed Jun 10 2020 MIC055-089-110041- /O.CAN.KAPX.FF.W.0006.000000T0000Z-200611T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Leelanau MI-Grand Traverse MI- 832 PM EDT Wed Jun 10 2020 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LEELANAU AND WEST CENTRAL GRAND TRAVERSE COUNTIES IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4464 8563 4471 8580 4489 8563 4481 8552 $$ Bak
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 4:01 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 10, 4:01 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
401 PM EDT Wed Jun 10 2020
.NEAR TERM...(Through Thursday)
Issued at 400 PM EDT Wed Jun 10 2020
...Showers and storms tonight then quieting down...
High impact weather potential: Some stronger storms with heavy rain
possible thru this evening. Lakeshore flooding/beach hazards
concerns, mainly on Lake MI.
983mb low pressure is lifting ne away from Superior. A cold front
trails off into central upper MI and eastern WI, to a weak wave in
sw WI. THe cold front continues s to sse into far western IN. Severe
t-storms crossed far se portions of northern lower MI, near Saginaw
Bay. The stratiform rain portion of this MCS extends into northern
lower MI, with some embedded thunder. An ejecting shortwave is
lifting across northern IL, with showers and some thunder to its
west and north. This will provide a shot of dynamics and colder
temps aloft this evening as it opens up and ejects.
Good agreement amongst CAMs that showers/t-storms presently in
southern WI will develop ne-ward into northern MI, associated
with the incoming shortwave. A small plume of MlCape values of
500-1000j/kg is present over eastern WI, and this will shift ne
with the wave. There is a little potential for briefly training
convection (as is seen now in se WI) and decent rainfall rates.
But the available instability, not helped by onset of diurnal
cooling and eventual passage of the cold front, appears
insufficient for an organized svr threat. This is despite 0-6km
bulk shear values of 40-50kt. Would certainly not preclude an
isolated strong/isolated svr cell, as is all too prevalent with
our severe 'events' up here. No more than that. Some drying takes
place from s to n overnight, and pops will dwindle as well,
hanging on longest north of M-72. A secondary, kicker shortwave
will contribute to lingering precip in northern sections. But by
Thu morning, activity will be lingering only in eastern upper MI.
A good chunk of tomorrow will be quiet, with cooler/drier air in
place. Late in the day, another shortwave and secondary cold front
will move into the region from the nw. This will intercept a
brief increase in return flow into the frontal surface. Expect
some showers to break out in northern lower MI, mainly after mid-
afternoon. Pops will be highest along the M-72 corridor, and do
not have any thunder mentioned.
Beach hazards will linger and/or return on Lake MI beaches thru
the day Thu. Marginal lakeshore flooding could also emerge very
late tonight into Thu, again on Lake MI. Onshore wind speeds are
marginal, though the duration of the event is longer which will
help.
Min temps tonight much cooler, upper 40s to mid 50s. Max temps Thu
also cooler, near 60f to the mid 70s.
&&
.SHORT TERM...(Thursday night through Saturday)
Issued at 400 PM EDT Wed Jun 10 2020
High impact weather potential: Possible frost Friday night?
Large scale troughing and associated moisture will move through the
Great Lakes region ahead of a ridge of high pressure building into
the forecast area. This upper level trough will produce some chances
for light rain and mostly cloudy skies through Friday afternoon.
Aforementioned high pressure then builds in from western
Ontario...clearing skies and diminishing any lingering showers that
may be around. This high pressure will provide some cooler than
normal temperatures with a northerly wind flow and will also produce
mostly clear skies. If winds happen to decouple Friday night, there
could be some frost...although winds are forecast to stay between 6-
12 mph at this time, which would hinder any frost development. Will
have to keep an eye on the winds in the next several model runs to
see if the possibility becomes greater or not.
Winds will be northwesterly through Friday and begin to veer to more
north to north-northeast Friday night into Saturday as the
aforementioned high pressure drops a bit more southeast towards the
Great Lakes region.
High temperatures will be in the mid 50s to mid 60s
Friday and warm a bit Saturday...reaching into the low to mid 60s.
Lows will be in the 40s Friday morning and in the upper 30s to low
40s Saturday morning.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 400 PM EDT Wed Jun 10 2020
High impact weather potential: Possible frost Saturday night?
Rather benign weather pattern with only slight chance pops during
midweek of the next work week. High pressure will dominate the
weather throughout the upcoming weekend and into the beginning of
the next work week...producing mostly clear skies and fairly light
winds. With the current forecast of mostly clear skies, light winds,
and temperatures in the mid 30s to low 40s...frost may be a problem
Saturday night. Daytime temperatures should be in the upper 60s to
low 70s Sunday and moderate a bit each day until temperatures reach
into the low to mid 80s once again on Tuesday and last through the
forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 132 PM EDT Wed Jun 10 2020
Strong thunderstorms expected near APN this afternoon.
Cluster of showers/storms lifting north out of southern lower MI.
Stronger activity will be in ne lower lower, and the APN area will
at least be clipped by a strong if not severe TSRA. TVC/MBL/PLN
will be the fringes of this activity, with a touch of thunder/
lightning but relatively light rain. Showers/storms will redevelop
late this afternoon and this evening, and be relatively
widespread, though strength of this activity is still somewhat
uncertain. It is most likely that this activity will be less
intense than the present storms in central lower MI.
Cigs will eventually lower to MVFR and perhaps IFR this evening
and early overnight. Improving conditions late tonight and Thu
morning.
Sw winds will be a little lighter this afternoon than earlier,
but somewhat gusty westerly winds return tonight into Thursday.
&&
.MARINE...
Issued at 400 PM EDT Wed Jun 10 2020
Low pressure moving ne away from Superior will send a cold front
across northern MI this evening. Winds will veer westerly and
strengthen tonight into Thursday, and small craft advisories
and/or gale warnings will continue on all of our waters into
Thursday. Breezy nw winds will be seen Thu night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 11 PM EDT this evening for
MIZ016>018-020-024-025-031-088-095-096-098-099.
LH...GALE WARNING until 2 AM EDT Thursday for LHZ345.
SMALL CRAFT ADVISORY until 2 AM EDT Thursday for LHZ346>349.
LM...GALE WARNING until 2 AM EDT Thursday for LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ322.
GALE WARNING until 2 AM EDT Thursday for LSZ321.
&&
NEAR TERM...JZ
SHORT TERM...TL
LONG TERM...TL
AVIATION...JZ
MARINE...JZHazardous weather outlook, Jun 10, 4:26 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 426 PM EDT Wed Jun 10 2020 MIZ016>018-020>036-041-042-086>088-095>099-111200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 426 PM EDT Wed Jun 10 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Gusty southwest to west winds will continue at times through tonight. This will lead to a high swim risk along part of the Lake Michigan and Lake Huron shorelines. Please see the latest beach hazards statement for details. Thunderstorms will occur in northern Michigan through this evening. There is a marginal risk for severe thunderstorms, mainly in northern lower Michigan. Any severe thunderstorms will produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous beach conditions and coastal flooding will be possible on Thursday, especially on the Lake Michigan coastline of northwest lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-111200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 426 PM EDT Wed Jun 10 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Thunderstorms will impact northern Michigan waters through this evening. A few of these could be strong to severe, producing gusty winds and large hail. Gale force winds are expected into this evening on portions of northern Lake Michigan and the Straits of Mackinac. See the latest gale warnings and marine forecasts for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gusty winds will continue into Thursday for most nearshore areas, with some gale force gusts possible. .SPOTTER INFORMATION STATEMENT... Monitor NOAA Weather Radio for the latest information...forecasts...and warnings. && For more information visit http://weather.gov/gaylord. JZ
In the hours before
Local storm report, Jun 10, 2:39 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
239 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 3 SSE EAST TAWAS 44.25N 83.46W
06/10/2020 M66 MPH IOSCO MI MESONET
MESONET STATION XTAW TAWAS POINT.
&&
FEFLocal storm report, Jun 10, 2:45 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
245 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND GST 1 SW WURTSMITH AIRFIELD 44.45N 83.40W
06/10/2020 M41 MPH IOSCO MI AWOS
AWOS STATION KOSC OSCODA - WURTSMITH AFB.
&&
FEFLocal storm report, Jun 10, 2:48 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
248 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG OMER 44.05N 83.85W
06/10/2020 ARENAC MI LAW ENFORCEMENT
MULTIPLE REPORTS OF POWER LINES DOWN IN AND
AROUND OMER.
&&
GILLENLocal storm report, Jun 10, 3:22 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
322 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND GST 1 SW WURTSMITH AIRFIELD 44.45N 83.40W
06/10/2020 M41 MPH IOSCO MI AWOS
AWOS STATION KOSC OSCODA - WURTSMITH AFB.
0220 PM TSTM WND GST 3 SSE EAST TAWAS 44.25N 83.46W
06/10/2020 M66 MPH IOSCO MI MESONET
MESONET STATION XTAW TAWAS POINT.
0200 PM TSTM WND DMG 3 E OMER 44.05N 83.81W
06/10/2020 ARENAC MI LAW ENFORCEMENT
POWER LINES DOWN.
0152 PM TSTM WND DMG OMER 44.05N 83.85W
06/10/2020 ARENAC MI LAW ENFORCEMENT
MULTIPLE REPORTS OF POWER LINES DOWN IN AND
AROUND OMER.
0150 PM TSTM WND DMG 2 E STANDISH 43.98N 83.93W
06/10/2020 ARENAC MI LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN PER LAW
ENFORCEMENT.
0147 PM TSTM WND DMG STERLING 44.03N 84.02W
06/10/2020 ARENAC MI PUBLIC
TREES AND POWER LINES DOWN BLOCKING SOME
ROADWAYS.
0146 PM TSTM WND DMG STANDISH 43.98N 83.96W
06/10/2020 ARENAC MI LAW ENFORCEMENT
POWER LINES DOWN IN AND AROUND STANDISH.
0143 PM TSTM WND DMG 5 SE WINEGARS 43.87N 84.31W
06/10/2020 GLADWIN MI LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
GILLENSpecial weather statement, Jun 10, 5:42 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Gaylord MI
542 PM EDT Wed Jun 10 2020
MIZ020-025-026-031-032-102215-
Leelanau-Manistee-Grand Traverse-Benzie-Wexford-
542 PM EDT Wed Jun 10 2020
...THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT LEELANAU...
BENZIE...GRAND TRAVERSE AND MANISTEE COUNTIES...
At 537 PM EDT, radar indicated thunderstorms were located along a
line extending from near Lake Ann to near Brethren. Movement was
northeast at 40 mph.
Locally heavy rainfall, and winds in excess of 30 mph, are possible
with these storms. A few spots could pick up rainfall amounts in
excess of an inch.
Locations impacted include...
Traverse City, Manistee, Leland, Frankfort, Thompsonville, Empire,
Beulah, Sleeping Bear Point, Arcadia, Kingsley, Sherman, Glen Arbor,
Suttons Bay, and Benzonia.
Locally heavy rainfall is occurring with these storms. Watch for
ponding of water on area roadways.
LAT...LON 4425 8634 4427 8638 4435 8632 4456 8627
4465 8631 4472 8627 4478 8613 4490 8611
4499 8589 4498 8584 4502 8583 4515 8551
4504 8552 4501 8555 4503 8548 4501 8543
4518 8543 4520 8539 4417 8558 4418 8639
TIME...MOT...LOC 2137Z 205DEG 36KT 4471 8578 4426 8608
JZSpecial weather statement, Jun 10, 6:23 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Gaylord MI
623 PM EDT Wed Jun 10 2020
MIZ020-025-026-031-032-102300-
Leelanau-Manistee-Grand Traverse-Benzie-Wexford-
623 PM EDT Wed Jun 10 2020
...THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT SOUTHEASTERN
LEELANAU...EASTERN BENZIE...NORTHWESTERN WEXFORD...GRAND TRAVERSE
AND EASTERN MANISTEE COUNTIES...
At 619 PM EDT, radar indicated thunderstorms with heavy rain were
located along a line extending from near Mapleton to near Brethren.
Movement was northeast at 30 mph.
Locally heavy rainfall, and winds in excess of 30 mph, are possible
with these storms. Some spots will pick up a quick 1 to 2 inches of
rainfall early this evening. This potentially includes portions of
the Traverse City.
Locations impacted include...
Traverse City, Elk Rapids, Thompsonville, Buckley, Kaleva, Honor,
Lake Ann, Copemish, Dublin, Mapleton, Grawn, and Interlochen State
Park.
Locally heavy rainfall is occurring with these storms. Watch for
ponding of water on area roadways.
LAT...LON 4464 8605 4502 8546 4501 8543 4505 8542
4508 8537 4497 8538 4493 8539 4490 8542
4489 8541 4469 8549 4418 8593 4417 8612
TIME...MOT...LOC 2219Z 221DEG 28KT 4487 8556 4431 8598
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:00 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Roscommon | 30 min |
| Jun 9, 11:11 PM EDT | Beach Hazards Statement | APX | Alcona, Alpena, Benzie, Charlevoix, Cheboygan, Chippewa and 6 more | 40 hr |
| Jun 10, 1:33 AM EDT | Special Marine Warning | APX | 27 min | |
| Jun 10, 1:42 PM EDT | Special Marine Warning | APX | 93 min | |
| Jun 10, 1:44 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 31 min |
| Jun 10, 2:16 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 29 min |
| Jun 10, 2:28 PM EDT | Special Marine Warning | APX | 67 min | |
| Jun 10, 3:16 PM EDT | Special Marine Warning | APX | 44 min | |
| Jun 10, 5:42 PM EDT | Special Weather Statement | APX | Benzie, Grand Traverse, Manistee, Wexford | 33 min |
| Jun 10, 6:23 PM EDT | Special Weather Statement | APX | Grand Traverse | 37 min |
Nearby
Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.